Tennessee, 2008

Drought in Tennessee, December 1 to 31, 2008

December 1 to 31, 2008 · NWS OHX · 20 events in 20 counties and zones

All counties across Middle Tennessee that were under D2 drought conditions in November improved because of rainfall during the month. This resulted in the end of D2 drought conditions across these counties.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

All counties across Middle Tennessee that were under D2 drought conditions in November improved because of rainfall during the month. This resulted in the end of D2 drought conditions across these counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Nov 30, 9:24 PM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Nov 30, 9:24 PM CST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
924 PM CST SUN NOV 30 2008

.UPDATE...

OVER THE MID STATE WE HAVE CLOUDY SKIES WITH A LARGE AREA OF
SCATTERED LIGHT RAIN AND DRIZZLE. ON THE CUMBERLAND PLATEAU WE
BRIEFLY HAD ONE OBSERVATION OF SNOW. TEMPERATURES OVER THE MID
STATE ARE IN THE 30S WITH WESTERLY WINDS. A COUPLE OF LOCATIONS
REPORT WIND CHILL INDEXS IN THE 20S. PREVIOUS FORECAST IS ON
TRACK. WILL UPDATE A LITTLE BEFORE MIDNIGHT TO OMIT THE MIDNIGHT
WORDING IN THE EASTERN ZONES. NO OTHER CHANGES NEEDED.

&&

.PREV DISCUSSION... /ISSUED 159 PM CST SUN NOV 30 2008/

DISCUSSION...
SURFACE LOW HAS MOVED WELL NORTH OF MID STATE AND AT MID-AFTERNOON WAS
CENTERED OVER CENTRAL INDIANA AND OHIO WITH OCCLUDED FRONT DOWN
THROUGH SMOKEY MOUNTAINS. COLD UPPER LOW CENTERED OVER CENTRAL
ILLINOIS THIS AFTERNOON WITH TROUGH AXIS RUNNING DOWN ALONG
MISSISSIPPI RIVER. RAIN IS DEVELOPING AT THIS TIME ACROSS EASTERN
ARKANSAS...WESTERN TENNESSEE AND NORTHERN MISSISSIPPI AND IS
HEADED THIS WAY. SOME PATCHY LIGHT RAIN ALSO BREAKING OUT IN MID
STATE BASED ON LATEST RADAR DISPLAY. EXPECT RAIN TO MOVE INTO MID STATE
THIS EVENING...BECOMING MIXED WITH SNOW IN THE WEST DURING THE
EVENING. AS THE RAIN OVERSPREADS THE MID STATE TONIGHT IT WILL
GRADUALLY BECOME MIXED WITH SNOW BEFORE CHANGING TO ALL SNOW LATER
TONIGHT. LIGHT ACCUMULATIONS ARE POSSIBLE ACROSS MIDDLE TENNESSEE
LATE TONIGHT...MAINLY ON GRASSY AREAS. SNOW SHOWERS ARE LIKELY
DURING THE DAY MONDAY BUT WITH BOUNDARY LAYER TEMPS ABOVE FREEZING
IT MAY BE HARD FOR SNOW TO ACCUMULATE EXCEPT ON GRASSY AREAS. BEST
TIME FRAME FOR ACCUMULATING SNOWS WOULD BE LATE AFTERNOON MONDAY
THROUGH MONDAY EVENING. ONE HALF TO ONE INCH OF SNOW IS POSSIBLE
DURING THIS TIME FRAME. MOISTURE PULLS EAST RATHER QUICKLY MONDAY
NIGHT BUT PLATEAU COULD STILL SEE SOME ACCUMULATING SNOW EVEN LATE
MONDAY NIGHT. ONCE AGAIN SNOW ACCUMULATIONS WILL BE TRICKY WITH
THE PLATEAU GETTING THE MOST WITH AROUND ONE INCH BUT ISOLATED
AREAS COULD SEE MORE.

HIGH PRESSURE WORKS INTO THE AREA ON TUESDAY AND TEMPS WILL MODERATE
INTO THE UPPER 30S PLATEAU TO MIDDLE 40S ELSEWHERE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Nov 30, 5:25 AM CST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
525 AM CST SUN NOV 30 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-011130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
525 AM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

COLDER AIR WILL CHANGE LINGERING RAIN SHOWERS TO SNOW SHOWERS
TONIGHT. NO SNOW ACCUMULATION EXPECTED. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

COLD TEMPERATURES AND OCCASIONAL SNOW SHOWERS ARE EXPECTED TO
CONTINUE MONDAY. SNOW SHOWERS WILL DIMINISH MONDAY NIGHT. SNOW
ACCUMULATIONS AROUND ONE INCH ARE POSSIBLE IN THE CUMBERLAND
PLATEAU REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT ANY SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

04

In the hours before

Special weather statement, Nov 30, 8:04 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
804 PM CST SUN NOV 30 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-011000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN...
WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE...
LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO...
COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN...
LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD...
COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE...
SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA...
MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT...
SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI
804 PM CST SUN NOV 30 2008

...SNOW SHOWERS LIKELY MONDAY...SOME ACCUMULATION POSSIBLE...

OVER THE MID STATE LIGHT RAIN AND DRIZZLE WILL BECOME MIXED WITH
SNOW BEFORE CHANGING TO ALL SNOW MONDAY. LIGHT ACCUMULATIONS ARE
POSSIBLE ACROSS ALL OF MIDDLE TENNESSEE MONDAY...MAINLY ON GRASSY
AREAS. SNOW SHOWERS ARE LIKELY DURING THE DAY MONDAY... BUT WITH
TEMPERATURES IN THE MIDDLE 30S IT MAY BE HARD FOR THE SNOW TO
ACCUMULATE DURING THE DAY. THE BEST TIME FRAME FOR ACCUMULATING
SNOW APPEARS TO BE FROM LATE AFTERNOON MONDAY THROUGH MONDAY
EVENING. ONE HALF TO ONE INCH OF SNOW IS POSSIBLE DURING THIS TIME
FRAME IN MIDDLE TENNESSEE. MOISTURE PULLS EAST RATHER QUICKLY
MONDAY NIGHT BUT THE PLATEAU COULD STILL SEE SOME ACCUMULATING
SNOW EVEN LATE MONDAY NIGHT. THE SNOW ACCUMULATIONS WILL BE TRICKY
WITH THE PLATEAU GETTING THE MOST WITH AROUND ONE INCH BUT
ISOLATED AREAS ALONG THE PLATEAU COULD SEE MORE.

THE LAST TIME WE HAD MEASURABLE SNOW IN THE NASHVILLE AREA WAS
BACK ON MARCH THE 8TH OF THIS YEAR...WHEN ONE HALF INCH FELL.

WE HAVE NOT HAD MEASURABLE SNOW IN NASHVILLE IN THE MONTH OF
NOVEMBER SINCE 1.3 INCHES FELL ON NOVEMBER 10TH IN 1996. THE
LAST TIME MEASURABLE SNOW FELL IN NASHVILLE IN THE MONTH OF
DECEMBER WAS ON DECEMBER 30TH IN 2000. THE AVERAGE DATE OF THE
FIRST HALF INCH OF SNOW IN NASHVILLE IS JANUARY 3RD.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Bedford

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bedford forecast zone
Reported by
COOP Observer
Coordinates
35.514, -86.459 (the zone’s center; the record gives no point)

Drought, Sumner

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Sumner forecast zone
Reported by
COOP Observer
Coordinates
36.469, -86.460 (the zone’s center; the record gives no point)

Drought, Macon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
COOP Observer
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Drought, Clay

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
COOP Observer
Coordinates
36.551, -85.544 (the zone’s center; the record gives no point)

Drought, Fentress

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Fentress forecast zone
Reported by
COOP Observer
Coordinates
36.381, -84.932 (the zone’s center; the record gives no point)

Drought, Rutherford

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Rutherford forecast zone
Reported by
COOP Observer
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Drought, Trousdale

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Trousdale forecast zone
Reported by
COOP Observer
Coordinates
36.392, -86.157 (the zone’s center; the record gives no point)

Drought, Wilson

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Wilson forecast zone
Reported by
COOP Observer
Coordinates
36.155, -86.298 (the zone’s center; the record gives no point)

Drought, Cannon

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cannon forecast zone
Reported by
COOP Observer
Coordinates
35.809, -86.062 (the zone’s center; the record gives no point)

Drought, Coffee

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Coffee forecast zone
Reported by
COOP Observer
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Drought, Grundy

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
COOP Observer
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

Drought, Warren

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
35.679, -85.778 (the zone’s center; the record gives no point)

Drought, Van Buren

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Van Buren forecast zone
Reported by
COOP Observer
Coordinates
35.696, -85.453 (the zone’s center; the record gives no point)

Drought, Cumberland

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Cumberland forecast zone
Reported by
COOP Observer
Coordinates
35.950, -84.998 (the zone’s center; the record gives no point)

Drought, White

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
White forecast zone
Reported by
COOP Observer
Coordinates
35.926, -85.455 (the zone’s center; the record gives no point)

Drought, Dekalb

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
COOP Observer
Coordinates
35.980, -85.833 (the zone’s center; the record gives no point)

Drought, Smith

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
COOP Observer
Coordinates
36.251, -85.957 (the zone’s center; the record gives no point)

Drought, Jackson

When
December 1, 12:00 AM CST to December 30, 11:59 PM CST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
36.359, -85.673 (the zone’s center; the record gives no point)

Drought, Overton

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Overton forecast zone
Reported by
COOP Observer
Coordinates
36.345, -85.288 (the zone’s center; the record gives no point)

Drought, Putnam

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Putnam forecast zone
Reported by
COOP Observer
Coordinates
36.141, -85.495 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146830, 146831, 146832, 146839, 146843, 146844, 146845, 146846, 146849, 146855, 146857, 146859, 146860, 146862, 146864, 146865, 146866, 146868, 146869, 146870.